Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 15, NWS Wichita, KS

March 27, 201410 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 27, 2014, 1:40 PM CDT for 10 counties in Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2014, 1:40 PM CDT (18:40 UTC)
Expired
Mar 27, 2014, 5:53 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Montgomery County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 95 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 6.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 436 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
436 m²/s²
0-3 km storm-relative helicity
540 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

724 
WWUS83 KICT 271840
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
140 PM CDT THU MAR 27 2014


KSZ053-069>071-092>095-098-099-272300-
/O.NEW.KICT.FW.W.0015.140327T1840Z-140327T2300Z/
CHASE-BUTLER-GREENWOOD-WOODSON-SUMNER-COWLEY-ELK-WILSON-
CHAUTAUQUA-MONTGOMERY-
140 PM CDT THU MAR 27 2014

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 053...069...
070...071...092...093...094...095...098 AND 099...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
UNTIL 6 PM CDT THIS EVENING.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...HIGHEST GRASSLAND FIRE DANGER INDEX IS AROUND 3 PM. 

* WINDS...WEST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 30 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

HOWERTON
2 follow-up statements
790 
WWUS83 KICT 272040
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT THU MAR 27 2014

KSZ053-069>071-092>095-098-099-272300-
/O.CON.KICT.FW.W.0015.000000T0000Z-140327T2300Z/
CHASE-BUTLER-GREENWOOD-WOODSON-SUMNER-COWLEY-ELK-WILSON-
CHAUTAUQUA-MONTGOMERY-
340 PM CDT THU MAR 27 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 053...
069...070...071...092...093...094...095...098 AND 099...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...EXTREME GRASSLAND FIRE DANGER WILL PERSIST THROUGH 6PM.

* WINDS...WEST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 22 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

BILLINGS WRIGHT
622 
WWUS83 KICT 272253
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
553 PM CDT THU MAR 27 2014


KSZ053-069>071-092>095-098-099-280000-
/O.CAN.KICT.FW.W.0015.000000T0000Z-140327T2300Z/
CHASE-BUTLER-GREENWOOD-WOODSON-SUMNER-COWLEY-ELK-WILSON-
CHAUTAUQUA-MONTGOMERY-
553 PM CDT THU MAR 27 2014

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 053...069...070...071...092...093...
094...095...098 AND 099...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED
FLAG WARNING FOR AREAS EAST OF THE KANSAS TURNPIKE.

CONDITIONS WILL REMAIN ELEVATED THROUGH 8 PM. HOWEVER...CONDITIONS
WILL IMPROVE RAPIDLY THIS EVENING.

$$

01

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 27, 1:32 PM CDT, 8 minutes earlier.

Area forecast discussion, Mar 27, 1:32 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
132 PM CDT THU MAR 27 2014

...UPDATED FOR 18Z AVIATION DISCUSSION...

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 334 AM CDT THU MAR 27 2014

WINDS WILL REMAIN THE CONCERN TODAY AHEAD OF AND JUST BEHIND THE
DRYLINE/COLD FRONTAL PASSAGES. LOW LEVEL WARM/MOIST ADVECTION
CONTINUED EARLY THIS MORNING...RESULTING IN SLOWLY RISING
TEMPERATURES. LOCAL WIND PROCEDURE SUGGESTS GRADIENT COMBINED
WITH MIXING/MOMENTUM TRANSFER AFTER SUNRISE WILL SUPPORT WIND
ADVISORY CRITERIA EAST OF THE KANSAS TURNPIKE THROUGH EARLY
AFTERNOON. WINDS COULD FLIRT NEAR WIND CRITERIA FURTHER WEST
ACROSS THE FORECAST AREA JUST AHEAD OF/AND BEHIND THE SURFACE
DRYLINE AND COLD FRONT...SO DAY SHIFT WILL NEED TO MONITOR.
THE PROGRESSIVE NATURE OF THE UPPER TROF AND ATTENDANT SURFACE
FEATURES ARE EXPECTED TO LIMIT SURFACE BASED CONVECTIVE CHANCES
TO PRIMARILY SOUTHEAST KANSAS LATER TODAY...WITH INITIATION OF
STRONGER CELLS LIKELY DEVELOPING ROUGHLY ALONG AND EAST OF AN
IOLA TO INDEPENDENCE LINE THIS AFTERNOON. DESPITE THE STRONG DEEP
LAYER SHEAR...THE WEAK TO MODEST INSTABILITY SHOULD LIMIT SEVERE
THREAT TO MARGINALLY SEVERE HAIL AND WIND BEFORE UP-GROWTH TO
GREATER SEVERE THREAT EAST OF THE FORECAST AREA BY LATE AFTERNOON.
ANOTHER SHORTWAVE TROF IN THE VERY ACTIVE WESTERLY UPPER FLOW WILL
AFFECT THE AREA ON FRIDAY. MOISTURE IN THE WAKE OF TODAYS SYSTEM
LOOKS MARGINAL...SO WILL LIMIT PRECIP CHANCES TO CENTRAL KANSAS
BEFORE NOON AND MAINLY SOUTHEAST KANSAS IN THE AFTERNOON.
TRANSIENT RIDGING ALOFT ON SATURDAY WILL LEND TO DRY AND MILDER
WEATHER...WITH SOUTH WINDS INCREASING ACROSS CENTRAL KANSAS AS
SURFACE RIDGE MOVES EAST BY AFTERNOON.

DARMOFAL

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 334 AM CDT THU MAR 27 2014

WINDY AND MUCH WARMER WEATHER STILL EXPECTED ON SUNDAY WHICH
WILL PROBABLY NECESSITATE ANOTHER WIND ADVISORY AND ELEVATE
GRASSLAND FIRE DANGER. MODEST MOISTURE RETURN ALONG A COLD
FRONTAL PASSAGE ON SUNDAY NIGHT MAY SUPPORT SLIGHT CHANCES
FOR PRECIP...WHICH IS HANDLED WELL IN GOING FORECAST. A MORE
SIGNIFICANT UPPER TROF WITH STRONG NORTHWARD MOISTURE TRANSPORT
IN ADVANCE OF THIS SYSTEM WILL AFFECT THE AREA TUESDAY INTO
WEDNESDAY. THIS MAY RESULT IN DECENT CHANCES FOR MUCH NEEDED
RAINFALL.

DARMOFAL

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 131 PM CDT THU MAR 27 2014

BRIEF PERIOD OF THUNDERSTORMS EXPECTED AT KCNU AT THE ONSET.
OTHERWISE GUSTY WINDS AND SOME SCATTERED TO OCCASIONALLY BROKEN
CUMULUS THIS AFTERNOON CLOSER TO THE CORE OF THE LOW. GUSTY WINDS
SHOULD DIMINISH LATER THIS AFTERNOON AS GRADIENT RELAXES. INFLUX
OF MID/HIGH LEVEL MOISTURE IS EXPECTED AROUND 1200 UTC...ESPECIALLY
ACROSS CENTRAL KS. -HOWERTON

&&

.FIRE WEATHER...
ISSUED AT 334 AM CDT THU MAR 27 2014

A DRYLINE AND COLD FRONT WILL SWEEP EAST AND DROP SOUTH ACROSS
THE FORECAST AREA TODAY. STRONG SOUTH TO SOUTHWEST WINDS AHEAD
OF THESE FEATURES...AND GUSTY NORTHWEST WINDS IN THEIR WAKE WILL
RESULT IN VERY HIGH GRASSLAND FIRE DANGER FROM MID-MORNING THRU
THE AFTERNOON. A PERIOD OF MORE CRITICAL EXTREME FIRE DANGER IS
POSSIBLE ACROSS THE SOUTHERN FLINT HILLS IN AN AREA JUST EAST
AND SOUTH OF WICHITA DURING THE EARLY AFTERNOON. THIS WILL BE
DEPENDENT ON SURFACE DEW POINTS/HUMIDITY LEVELS JUST BEHIND THE
DRYLINE. IF THEY TREND LOWER THAN ANTICIPATED THEN A SHORT
DURATION RED FLAG WARNING MAY BE ISSUED LATER TODAY. THE NEXT
CRITICAL FIRE WEATHER DAY WITH POTENTIAL FOR EXTREME FIRE DANGER
LOOKS TO BE ON SUNDAY.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    37  58  33  65 /  10  10  10   0
HUTCHINSON      35  57  31  65 /  10  20  10   0
NEWTON          35  56  32  64 /  10  20  10   0
ELDORADO        36  57  33  64 /  10  20  10   0
WINFIELD-KWLD   38  60  34  65 /  10  10   0   0
RUSSELL         32  58  28  68 /  10  30  10   0
GREAT BEND      34  60  29  67 /  10  20  10   0
SALINA          32  55  30  65 /  10  30  10   0
MCPHERSON       34  56  31  65 /  10  20  10   0
COFFEYVILLE     38  59  35  64 /  10  20  10   0
CHANUTE         35  56  34  63 /  10  30  10   0
IOLA            34  55  33  63 /  10  30  10   0
PARSONS-KPPF    37  58  33  64 /  10  20  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 2 PM CDT THIS AFTERNOON FOR KSZ052-053-068-
069-083-092-093.

WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR KSZ070>072-094>096-
098>100.

&&
Hazardous weather outlook, Mar 27, 4:28 AM CDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
428 AM CDT THU MAR 27 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-280930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
428 AM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A DRY-LINE AND COLD FRONT WILL MOVE ACROSS THE AREA TODAY. STRONG
AND GUSTY WINDS AHEAD OF AND BEHIND THESE FEATURES WILL ELEVATE
THE GRASSLAND FIRE DANGER INTO THE VERY HIGH CATEGORY. A WIND
ADVISORY IS ALSO IN EFFECT EARLY TODAY FOR PARTS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS MORNING...WITH A
BETTER CHANCE FOR STORMS THIS AFTERNOON ACROSS SOUTHEAST KANSAS.
A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE...WITH
THE PRIMARY THREATS BEING NICKEL TO QUARTER SIZE HAIL AND WIND
GUSTS OF 50 TO 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF SNOW MIXED WITH RAIN ACROSS CENTRAL
KANSAS EARLY FRIDAY MORNING. HOWEVER NO ACCUMULATION OF SNOW IS
EXPECTED.

VERY HIGH GRASSLAND FIRE DANGER IS POSSIBLE ACROSS PORTIONS OF
CENTRAL KANSAS ON SATURDAY AFTERNOON. MUCH WARMER WEATHER IS
EXPECTED OVER THE WEEKEND. GUSTY SOUTH WINDS ON SUNDAY WILL
COMBINE WITH THE WARM TEMPERATURES AND RESULT IN EXTREME FIRE
DANGER OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS...WITH
VERY HIGH GRASSLAND FIRE DANGER ACROSS THE REMAINDER OF THE AREA.
VERY HIGH GRASSLAND FIRE DANGER IS AGAIN POSSIBLE OVER MUCH OF THE
AREA ON MONDAY AFTERNOON.

THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY NIGHT...AND THEN
AGAIN TUESDAY INTO WEDNESDAY. THE RISK FOR ORGANIZED SEVERE
STORMS APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON
DUE TO THE ISOLATED AND MARGINAL NATURE OF ANY SEVERE WEATHER.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 3:53 AM CDTWind AdvisoryICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 10 more14 hr
Mar 27, 2:55 PM CDTSpecial Weather StatementICTLabette35 min

Nearby

Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.